Tennessee, 2005

Hail and Damaging Winds in Tennessee, February 21, 2005

February 21, 2005 · NWS MEG · 11 events in 7 counties and zones

8 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 20, 9:30 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 20, 9:30 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CST SUN FEB 20 2005

.DISCUSSION...

LATEST RADAR IMAGES SHOW A LINE OF SHOWERS AND THUNDERSTORMS
STRETCHING FROM SOUTHERN MISSOURI INTO NORTHWESTERN ARKANSAS. THIS
LINE IS ASSOCIATED WITH A SHORTWAVE THAT WILL BEGIN TO MOVE INTO THE
CWA OVERNIGHT. WILL KEEP A WATCH ON THE LINE AS IT PUSHES SOUTHEAST.
A FEW WARNINGS HAVE BEEN ISSUED FOR HAIL. IN ADDITION...A SHOWERS
AND THUNDERSTORMS REMAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI.
TEMPERATURES HAVE ACTUALLY WARMED A FEW DEGREES DURING THE EVENING
BUT EXPECT AS RAIN PUSHES INTO THE AREA...TEMPS WILL DROP INTO THE
MID TO UPPER 50S. CURRENT FORECAST LOOKS GOOD. NO UPDATES ARE
EXPECTED

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRM
Hazardous weather outlook, Feb 21, 12:41 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 AM CST MON FEB 21 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1241 PM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN
ARKANSAS...WESTERN TENNESSEE AND VERY NORTHERN MISSISSIPPI TONIGHT.
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THESE AREAS. THE
MAIN THREAT WITH THESE THUNDERSTORMS IS LARGE HAIL...HOWEVER
DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE FOUND ACROSS THE REGION MONDAY AS A COLD FRONT
MOVES THROUGH THE MID-SOUTH. SOME OF THE THUNDERSTORMS MAY BE STRONG
ESPECIALLY ACROSS EAST CENTRAL ARKANSAS...SOUTHWEST TENNESSEE AND
NORTH MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

VALLE

In the hours before

Local storm report, Feb 21, 1:24 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
124 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 AM     HAIL             JOINER                  35.51N 90.15W
02/21/2005  0.75 INCH        MISSISSIPPI        AR   TRAINED SPOTTER

&&

JFB

The radar

The Memphis radar (KNQA), 28 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Tipton

When
February 21, 1:43 AM CST to 2:00 AM CST
Where
Tipton County, 3 mi W of Covington
Measured
1 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
35.567, -89.717

At least one car was damaged.

Hail, Haywood

When
February 21, 1:55 AM CST to 2:00 AM CST
Where
Haywood County, Stanton
Measured
1 in hail
Property damage
$100
Reported by
AMATEUR RADIO
Coordinates
35.467, -89.400

Hail, Tipton

When
February 21, 2:00 AM CST to 2:05 AM CST
Where
Tipton County, 3 mi S of Covington
Measured
2 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
35.517, -89.667

Thunderstorm Wind, Lauderdale

When
February 21, 6:00 AM CST to 6:05 AM CST
Where
Lauderdale County, Halls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.867, -89.400

A large tree was blown down and damaged the roof of the Halls First Baptist Church's parsonage.

Hail, Dyer

When
February 21, 6:20 AM CST to 6:25 AM CST
Where
Dyer County, Dyersburg
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
36.033, -89.383

Hail, Crockett

When
February 21, 6:39 AM CST to 6:45 AM CST
Where
Crockett County, 5 mi NW of Alamo
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.833, -89.183

Thunderstorm Wind, Tipton

When
February 21, 6:39 AM CST to 6:45 AM CST
Where
Tipton County, Atoka
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.433, -89.783

A garage had its roof blown off.

Hail, Shelby

When
February 21, 6:46 AM CST to 6:50 AM CST
Where
Shelby County, Millington
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
35.350, -89.900

Hail, Tipton

When
February 21, 6:46 AM CST to 6:55 AM CST
Where
Tipton County, Covington
Measured
0.88 in hail
Property damage
$60
Reported by
TRAINED SPOTTER
Coordinates
35.567, -89.667

Hail, Shelby

When
February 21, 7:08 AM CST to 7:15 AM CST
Where
Shelby County, Bartlett
Measured
0.75 in hail
Property damage
$10
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.200, -89.883

Thunderstorm Wind, Carroll

When
February 21, 7:30 AM CST to 7:35 AM CST
Where
Carroll County, Atwood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.967, -88.667

A tractor shed at the Howse Baptist Church in Atwood was destroyed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440949, 5440950, 5440951, 5440958, 5440957, 5440952, 5440953, 5440954, 5440955, 5440956, 5440959.